Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Charleston, SC

September 1, 2017Charleston County, Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 1, 2017, 5:01 PM EDT for Charleston County, Colleton County, Dorchester County, South Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2017, 5:01 PM EDT (21:01 UTC)
Expired
Sep 1, 2017, 5:45 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Charleston County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:10 PM EDTTSTM WND DMGCottageville, SCCOLLETON COUNTY DISPATCH REPORTED A TREE DOWN ON PEIRCE ROAD NEAR COTTAGEVILLE HIGHWAY.
Sep 1, 5:13 PM EDTTSTM WND DMG2 Ese Cottageville, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED 2 TREES DOWN IN THE 3500 BLOCK OF RHODE DRIVE.
Sep 1, 5:24 PM EDTTSTM WND DMG3 W Slands Bridge, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON HIGHWAY 61 NEAR THE INTERSECTION WITH OLD BEECH HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS52 KCHS 012101
SVRCHS
SCC019-029-035-012145-
/O.NEW.KCHS.SV.W.0096.170901T2101Z-170901T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
501 PM EDT FRI SEP 1 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 545 PM EDT

* At 501 PM EDT, a severe thunderstorm was located 8 miles east of
  Walterboro, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  North Charleston, Summerville, Slands Bridge, Givhans Ferry State
  Park, Dorchester, Ridgeville, Cottageville and Givhans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3268 8056 3284 8065 3316 8038 3292 8012
TIME...MOT...LOC 2101Z 222DEG 21KT 3286 8053 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
477 
WWUS52 KCHS 012122
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
522 PM EDT FRI SEP 1 2017

SCC019-029-035-012145-
/O.CON.KCHS.SV.W.0096.000000T0000Z-170901T2145Z/
Charleston SC-Colleton SC-Dorchester SC-
522 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CHARLESTON...COLLETON AND DORCHESTER COUNTIES...

At 522 PM EDT, a severe thunderstorm was located near Givhans Ferry
State Park, moving northeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
North Charleston, Summerville, Slands Bridge, Givhans Ferry State
Park, Dorchester, Ridgeville, Cottageville and Round O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3272 8049 3296 8055 3316 8038 3292 8012
TIME...MOT...LOC 2122Z 221DEG 23KT 3297 8041 

HAIL...<.75IN
WIND...60MPH
 
$$
284 
WWUS52 KCHS 012136
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
536 PM EDT FRI SEP 1 2017

SCC019-029-035-012146-
/O.EXP.KCHS.SV.W.0096.000000T0000Z-170901T2145Z/
Charleston SC-Colleton SC-Dorchester SC-
536 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...COLLETON AND
DORCHESTER COUNTIES WILL EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3272 8049 3296 8055 3316 8038 3292 8012
TIME...MOT...LOC 2136Z 222DEG 21KT 3303 8035 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:22 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 1, 3:22 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
322 PM EDT Fri Sep 1 2017

.SYNOPSIS...
A warm front will linger north of the region through early
Saturday as the remnants of Harvey move through the Tennessee
Valley. A cold front will approach from the northwest this
weekend, then become stationary into early next week. Another
cold front is expected to approach the region during the second
half of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A QLCS near the Midlands/CSRA will continue to progress north
and east through the rest of the afternoon, eventually meeting
up with the sea breeze near I-95. SPC mesoanalysis indicates
sufficient instability and shear for organized convection
capable of producing damaging winds, mainly across inland areas through
early evening. Overnight rain chances will diminish but can't
rule out at least a few showers mainly toward the coast closer
to the better instability as some upper forcing lingers across
the area. Lows will range from the lower to mid 70s inland to
the upper 70s along the beaches.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: The remnant low pressure formerly known as Harvey will
continue to travel northeast away from the forecast area as a
stalled front persists across North Carolina. A cold front will
approach the area from the northwest. Continued southwest flow will
maintain ample moisture over the region as the upper level trough
approaches from the west. Divergence overhead will contribute to the
formation of scattered to numerous showers and thunderstorms over
land zones, with the best potential shifting offshore into the
coastal waters late in the day. Temperatures through the period will
be within 1-2 degrees of normal.

Sunday: A relatively drier day is anticipated, as surface pressures
climb slightly while upper-level Atlantic ridging creeps closer to
the forecast area. While the cold front is anticipated to remain
near or over the forecast area, notably less impressive instability
and shear parameters will persist over much of the area. At this
time, the majority of precipitation appears to remain offshore or
near the coast. Near-normal temperatures are anticipated.

Monday: Atlantic high pressure will continue to extend into the
forecast area as some deeper moisture manages to return overhead and
peak surface-based CAPEs rebound somewhat compared to Sunday. The
latest guidance does depict weak upper level convergence persisting
for much of Monday, implying that weak atmospheric descent will aid
in limiting convective coverage. This is supported by lower-mid
level omega fields in several models exhibiting sinking motion.
Despite this, showers and thunderstorms cannot be entirely ruled
out, and slight chance POPs will continue to serve the forecast
well, with best potential remaining near the coast. Near-normal
temperatures will continue.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An unsettled pattern is expected as a large mid/upper level trough
expands over the Central U.S. A cold front associated with this
feature should approach our area midweek. With southerly flow ahead
of the front and increasing moisture, there should be increasing
chances of showers and thunderstorms through Wednesday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Expect a line of storms to push east toward the terms later this
afternoon into early evening. Confidence is higher in more
significant impacts at KSAV than at KCHS. Timing at this time
should be mainly 21-23Z at KSAV and 22-24Z at KCHS. IFR or
worse conditions are possible but maintained no lower than MVFR
for now. MVFR cigs could develop late tonight but confidence is
low at this time.

Extended Aviation Outlook: Brief flight restrictions will be
possible due to direct impacts from showers/thunderstorms, mainly
each afternoon/evening, with greatest chances Saturday and Tuesday.

&&

.MARINE...
Today and Tonight: South winds will veer to the southwest
overnight. Speeds will remain less than 15 kt with seas 2-3 ft
nearshore waters and 3-4 ft offshore waters. A line of strong to
possibly severe tstms could move into the coastal waters by late
afternoon or early evening. These storms will pose a risk for
winds >34 kt with low vsbys in locally heavy rainfall and
cloud-to-water lightning. Special Marine Warnings may be needed.

Saturday through Tuesday: Coastal waters will remain primarily under
the influence of Atlantic high pressure, generating S to SW winds
through early Sunday, peaking 15-20 knots. Latest guidance suggests
winds may briefly veer NW Sunday morning for a few hours as a nearly-
stationary front tips into the coastal waters. Initiation of a
seabreeze circulation combined with the dissipation of the front
should permit the winds to back SW or S again by Sunday afternoon.
Generally southerly flow is expected to persist into Tuesday, but
conditions look favorable for a weak landbreeze to turn light winds
offshore for a few hours Monday morning. Seas ranging 2-4 feet
initially will gradually subside to 1-2 ft by Sunday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...JMC
LONG TERM...
AVIATION...JMC/RJB
MARINE...JMC/RJB
Hazardous weather outlook, Sep 1, 3:04 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
304 PM EDT Fri Sep 1 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-021915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
304 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe Thunderstorms: Scattered to numerous showers and
thunderstorms
are expected to impact much of Southeast South Carolina and
Southeast Georgia this afternoon and evening. There is a potential
for severe thunderstorms to develop with damaging winds being the
primary hazard. Frequent cloud to ground lighting and locally heavy
rainfall are also likely. The risk for severe thunderstorms will be
the greatest between 2 pm and 8 pm. For mariners, strong to severe
thunderstorm could move into the coastal waters by late afternoon and
persist through the evening hours.

People across Southeast South Carolina and Southeast Georgia should
continue to monitor weather conditions throughout the day. Be
prepared to take action should watches and warnings be issued for
your area. Stay tuned to NOAA Weather Radio All Hazards, TV or your
local news source for the latest information from the National
Weather Service.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Sep 1, 2:32 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
232 PM EDT FRI SEP 1 2017

GAZ101-SCZ042-047-011900-
Effingham-Inland Jasper-Hampton-
232 PM EDT FRI SEP 1 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES...

At 231 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Shawnee, or 7 miles north of Springfield,
moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Ridgeland, Furman, Garnett, Shawnee, Pineland, Tillman, Tarboro and
Robertville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3238 8145 3253 8148 3274 8108 3247 8098
TIME...MOT...LOC 1831Z 243DEG 36KT 3248 8136

ECT
Special weather statement, Sep 1, 2:50 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
250 PM EDT FRI SEP 1 2017

GAZ100-101-011915-
Bulloch-Effingham-
250 PM EDT FRI SEP 1 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES...

At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stilson, or 8 miles northeast of Bay, moving
northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Springfield, Rincon, Guyton, Pineora, Egypt, Marlow, Shawnee and
Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3223 8154 3238 8164 3253 8134 3231 8117
TIME...MOT...LOC 1850Z 243DEG 29KT 3232 8150

ECT
Special weather statement, Sep 1, 4:05 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
405 PM EDT FRI SEP 1 2017

GAZ100-101-012045-
Bulloch-Effingham-
405 PM EDT FRI SEP 1 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES...

At 405 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stilson, or 9 miles northeast of Bay, moving
northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Springfield, Bay, Guyton, Pineora, Egypt, Marlow, Shawnee and
Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3257 8138 3250 8124 3237 8118 3224 8143
      3224 8144 3221 8157 3230 8168
TIME...MOT...LOC 2005Z 228DEG 31KT 3232 8147

JMC
Special weather statement, Sep 1, 4:32 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
432 PM EDT FRI SEP 1 2017

SCZ047-048-051-012100-
Inland Jasper-Coastal Jasper-Beaufort-
432 PM EDT FRI SEP 1 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 432 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hardeeville, or 10 miles southwest of
Ridgeland, moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Ridgeland, Yemassee, Clarendon, Jasper, Hardeeville, Grahamville,
Coosawhatchie and Gardens Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3264 8066 3263 8067 3263 8065 3261 8066
      3259 8063 3220 8110 3226 8114 3229 8112
      3234 8113 3235 8116 3240 8118 3263 8093
      3263 8089 3270 8083
TIME...MOT...LOC 2032Z 232DEG 20KT 3234 8106
Local storm report, Sep 1, 4:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 NNW HARDEEVILLE       32.32N  81.09W
09/01/2017                   JASPER             SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
            HIGHWAY 321 NEAR THE INTERSECTION WITH HONEY HILL ROAD.

&&

EVENT NUMBER CHS1700617

BSH
Special weather statement, Sep 1, 4:57 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
457 PM EDT FRI SEP 1 2017

SCZ043-044-048>050-012145-
Coastal Colleton-Charleston-Beaufort-Inland Colleton-Dorchester-
457 PM EDT FRI SEP 1 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...
CHARLESTON...COLLETON AND DORCHESTER COUNTIES...

At 457 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Round O to
Dale, and moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Cottageville, Bennetts Point, Green Pond, Dale, Gardens Corner,
Jacksonboro, Ashepoo and Ritter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3300 8025 3251 8043 3252 8080 3289 8064
TIME...MOT...LOC 2057Z 245DEG 17KT 3289 8053 3255 8070

JMC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:32 PM EDTSpecial Weather StatementCHSJasper28 min
Sep 1, 4:32 PM EDTSpecial Weather StatementCHSJasper28 min
Sep 1, 4:57 PM EDTSpecial Weather StatementCHSColleton48 min
Sep 1, 5:11 PM EDTSpecial Weather StatementCHSJasper49 min
Sep 1, 5:19 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Jasper56 min
Sep 1, 6:33 PM EDTSpecial Marine WarningCHS117 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.